Alert archive / Washington / Flash Flood Watches in 2015

Flash Flood Watch 7, NWS Spokane, WA

August 13, 2015Chelan County, Douglas County, Okanogan County, Washington

NWS Spokane, WA issued this flash flood watch at Aug 13, 2015, 2:54 PM PDT for Chelan County, Douglas County, Okanogan County, Washington. It took effect at Aug 14, 2015, 8:00 AM PDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Aug 13, 2015, 2:54 PM PDT (21:54 UTC)
In effect from
Aug 14, 2015, 8:00 AM PDT
Expired
Aug 14, 2015, 9:18 PM PDT
In force
13 hr
Issued by
NWS Spokane, WA
Flood severity
None

Counties Chelan County, WA, Douglas County, WA, Okanogan County, WA

The radar

The Spokane radar (KOTX), 183 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 9.9 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2015-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2015-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-435 J/kg
Mixed-layer LCL
3082 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this flash flood watch went out at Aug 13, 2:25 PM PDT, 29 minutes earlier.

Area forecast discussion, Aug 13, 2:25 PM PDT, 29 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
225 PM PDT THU AUG 13 2015

.SYNOPSIS...
A chance of thunderstorms is expected tonight. A cold front will
push through the Inland Northwest Friday. This will bring strong
gusty winds, cooler temperatures and showers and strong
thunderstorms. Some storms may be severe. Breezy and cooler
conditions are expected through the weekend and early next week.

&&

.DISCUSSION...
Tonight...Dry and unstable conditions have resulted in area wildfires
becoming quite active this afternoon. The Red Flag Warning for
dry and unstable conditions will be allowed to continue through
800 pm this evening. Otherwise some isolated convection will begin
to pop up across our southeast zones this evening.

Overnight the weather activity will increase in intensity. The well
advertised upper level low will push mid level moisture into the
region through the night. Model guidance indicates an increasingly
unstable atmosphere with MU capes increasing to 400-500 J/KG after
06z along the Cascades and into the basin. The models are also
consistent showing a weak wave moving north just east of the
Cascades. Upper level divergence will also aid in the lifting
process. All of this together spells out a chance for nocturnal
thunderstorms for the above mentioned areas. A Red Flag Warning
was issued for the central Washington Cascades and the basin for
the potential for new fire starts. Thunderstorms will likely
become wet, but not until Friday afternoon. A cold front on Friday
will increase winds across the region as well. As such a Red Flag
Warning will be issued for Thunderstorms with abundant lightning
beginning at 1100 pm tonight and lasting through Friday evening.
Tobin

SEVERE THUNDERSTORMS AND WINDY CONDITIONS POSSIBLE ON FRIDAY

Friday...A day of big changes and very active weather is in store
for the region as the upper low which has camped out off the
coast for the last few days ejects inland as a strong and dynamic
trough aloft with a strong cold front passage at the surface.

Friday morning the trough will be approaching and the cold front
will still be west of the Cascades. A precursor wave aloft in the
southerly flow will bring isolated to scattered high based
thunderstorms through the area during the morning...concentrated
over the Idaho Panhandle and the Cascades. Except for the Cascades
These storms will probably have at best light precipitation but
could be efficient lightning producers.

The afternoon will feature three distinct weather regimes across
the area. The Cascades...under deep moisture and near the dynamic
center of the arriving upper low will be subject to scattered
heavy rain producing thunderstorms (they will quickly wetten up
during the morning hours) and this presents a flash flood threat
to the area burn scars. A Flash Flood Watch will be issued for the
East Slopes burn scars with the afternoon package.

The second regime will be the Columbia Basin where thunderstorm
activity will be minimal in the deep basin and probably only
isolated over the northern and eastern basin. Increasing winds
will be the problem here as the cold front breaks out of the
Cascades and moves through the region. winds will pick up in the
afternoon becoming sustained in the 15 to 25 mph range with gust
potential of up to 40 mph on exposed terrain...with the potential
for even stronger local gusts from nearby thunderstorms.

The third and most concerning regime will be the mountains north
and east of the basin roughly north and east of a line from
Pullman to Spokane to Omak. It is here that morning high based
thunderstorms will become increasingly surface based by afternoon
exploiting CAPE values possibly in excess of 1000 joules/Kg with
0-6km bulk shear values adequate for scattered organized and at
least isolated severe thunderstorms featuring large
hail...frequent lightning and local damaging winds.

The timing of all the ingredients is not perfect for a major
severe weather episode but the expectation of scattered strong
thunderstorms with a few of them going severe is quite
justified...especially in the Idaho Panhandle.

Friday night through Saturday night...The forecast area will be in
the post-frontal maritime air mass. After evening thunderstorms
subside Friday night conditions will remain breezy across most of
the region well into the night. A weak secondary wave will bump
through along the Canadian border on Saturday keeping a small
chance of showers and thunderstorms across the north. Temperatures
on Saturday will be much cooler and may not break out of the 70s
except in the lowest elevation locations. /Fugazzi

Sunday through Thursday...The long-wave number still lingers at 5
which suggests the continued dynamic and progressive forecast
interval for the area. Sunday starts out with a general trof void
of significant shortwaves passing through it over the forecast
area. Monday yet another area of low pressure digs into this trof
off the coast and pumps up a negatively tilted ridge over North
Idaho that tilts back into Northeast Washington. The low continues
to dig south into the trof and keeps the negatively tilted ridge
in the same place Tuesday (but with slightly less amplitude). By
Wednesday the low ejects from off the coast and moves towards the
Great Basin, this results in a slight de-amplification of the
negatively tilted ridge that turns into somewhat of a col or
saddle point over Washington and North Idaho. On Thursday all
these features translate away to the east and we are left with
northwest flow on the west side of a general trof void of
significant shortwave passage. All in all the above scenario
results in a generally dry forecast with temperatures peaking Monday.
/Pelatti

&&

.AVIATION...
18Z TAFS: Warm and dry with a ridge in advance of an approaching
upper level low. A disturbance approaching from the south late
this afternoon will bring some shower/t-storm activity across the
southeast zones after 23-01Z,mainly affecting KLWS/KPUW. The
threat then begins to move north toward the remaining TAF sites
toward 03-07Z. Then there should be a break in the activity
through the remainder of the night, but will increase from the
southwest after 12z effecting KEAT. Smoke from area wildfires
will likely filter in around KEAT/KLWS again, possibly reducing
visibility to MVFR levels. Tobin

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        69  86  56  77  54  83 /  30  20  10  10   0   0
Coeur d'Alene  65  88  54  76  51  82 /  30  40  20  20   0   0
Pullman        59  85  51  77  49  82 /  30  40  20  10   0   0
Lewiston       70  93  60  85  56  90 /  30  50  20  10   0   0
Colville       61  92  54  79  53  84 /  30  50  40  20  20  10
Sandpoint      56  89  54  73  48  80 /  30  50  40  20   0  10
Kellogg        62  87  51  74  48  82 /  30  50  30  20   0   0
Moses Lake     64  88  56  83  54  86 /  20  20  10  10   0   0
Wenatchee      73  86  58  82  57  86 /  30  30  10   0   0   0
Omak           67  91  57  81  54  86 /  30  60  20  20  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Red Flag Warning until 8 PM PDT this evening for Northern and
     Central Idaho Panhandle (Zone 101).

     Red Flag Warning from 5 AM to 8 PM PDT Friday for Northern and
     Central Idaho Panhandle (Zone 101).

     Heat Advisory until 8 PM PDT this evening for Lewiston Area.

WA...Red Flag Warning until 8 PM PDT this evening for East Washington
     Central Cascade Valleys (Zone 677)-East Washington North
     Cascades (Zone 685)-East Washington Northeast (Zone 686)-
     East Washington Northern Columbia Basin (Zone 673)-East
     Washington Okanogan Highlands (Zone 687)-East Washington
     Okanogan/Methow Valleys (Zone 684)-East Washington Palouse
     and Spokane Area (Zone 674)-East Washington South Central
     Cascade Valleys (Zone 676).

     Red Flag Warning from 5 AM to 8 PM PDT Friday for East
     Washington North Cascades (Zone 685)-East Washington
     Northeast (Zone 686)-East Washington Okanogan Highlands
     (Zone 687)-East Washington Okanogan/Methow Valleys (Zone
     684).

     Red Flag Warning from 11 PM this evening to 8 PM PDT Friday for
     East Washington Central Cascade Valleys (Zone 677)-East
     Washington Northern Columbia Basin (Zone 673)-East
     Washington Palouse and Spokane Area (Zone 674)-East
     Washington South Central Cascade Valleys (Zone 676).

     Heat Advisory until 8 PM PDT this evening for Lower Garfield and
     Asotin Counties.

     Flash Flood Watch from Friday morning through Friday evening for
     East Slopes Northern Cascades-Wenatchee Area.

     Red Flag Warning from 11 PM this evening to 2 PM PDT Friday for
     East Washington Central Cascade Mountains (Zone 682)-East
     Washington South Central Cascade Mountains (Zone 680).

&&
Hazardous weather outlook, Aug 13, 5:13 AM PDT, 9 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
513 AM PDT THU AUG 13 2015

WAZ041>043-141215-
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
513 AM PDT THU AUG 13 2015

This Hazardous Weather Outlook is for portions of North Central
Washington.

.DAY ONE...TODAY AND TONIGHT

Isolated thunderstorms are possible late this afternoon and
tonight. Any lightning from these storms could result in new
wildfire starts.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Low pressure and a cold front moves inland Friday. This will
carry a threat of thunderstorms. This will increase the potential
for flash flooding and debris flows for areas in and near recent
burn scars through Friday evening. Other potential hazards with
thunderstorms will include gusty winds and new fire starts from
lightning strikes.

IDZ001>004-026-027-WAZ031>038-044-141215-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WATERVILLE PLATEAU-
513 AM PDT THU AUG 13 2015

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

Isolated thunderstorms are possible over north Idaho early this
morning and then again late this afternoon and tonight across the
region. Any lightning from these storms could result in new
wildfire starts.

Potentially dangerous record breaking heat is possible today.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Dangerous record breaking heat is possible Thursday.

Low pressure and a cold front moves in Friday. This will carry
the potential for strong thunderstorms through Friday evening.
Possible impacts from thunderstorms are locally damaging winds,
hail and brief heavy downpours. Additionally any lightning from
these storms could result in new wild fires.

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 3:03 PM PDTRed Flag WarningOTX37 hr

Nearby

Flash Flood Watches in Washington, 2015Every flash flood watch in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.